Cefdinir is an antibiotic medication used to treat certain types of bacterial infections. It is classified as a cephalosporin antibiotic, effective against a large variety of bacteria, which it kills by disrupting the construction of their cell walls. Like many medications, there can be certain interactions that occur when mixing cefdinir and alcohol. These interactions are not generally life-threatening, but they can be uncomfortable, and possibly dangerous, so this combination should not be considered safe.
This antibiotic can cause a variety of side effects, many of which can be exacerbated by alcohol. Drowsiness and dizziness can occur in some people after taking this medication, and the combination of cefdinir and alcohol, which is also a depressant, will usually increase this effect. Patients combining the two should be especially careful in situations requiring concentration or sharp motor skills.
In some patients taking this drug, gastrointestinal (GI) effects such as nausea, vomiting, and upset stomach can occur. Side effects like these may be due to a sensitivity to cephalosporin antibiotics. Cells in the GI tissue replicate and divide quickly, like bacteria, and they may be affected to some degree by the action of this drug. Alcohol can irritate the GI tract and cause a release of stomach acid, causing similar GI effects. Therefore, mixing cefdinir with alcohol tends to increase GI distress caused by this medication.
In the rare event of severe side effects from cefdinir, alcohol will usually make symptoms even worse. These side effects include difficulty passing urine, fever, stomach pain, and allergic reactions. Medical professionals should be notified if these symptoms occur, even if alcohol has not been consumed, since they may indicate a serious medical condition.
Certain cephalosporin antibiotics interfere with the metabolism, or breakdown, of alcohol in the liver. This process can lead to extremely uncomfortable nausea, flushing, and vomiting. This medication is not generally one of the cephalosporin antibiotics that lead to this reaction, but there is a slight possibility of it occurring in some individuals if cefdinir and alcohol are combined.
Antibiotics sometimes cannot perform their role in fighting bacteria as well in the presence of alcohol. Drinking alcohol can cause changes in how antibiotics are metabolized, compromising their efficacy. To ensure that this medication completely gets rid of a bacterial infection, the combination of cefdinir and alcohol should be avoided. There is a slight possibility of bacteria having time to become resistant to this drug if its efficacy is reduced by alcohol, making infections last longer than they normally would, or causing additional harmful effects.